Alert archive / New Jersey / Snow Squall Warnings in 2024
Snow Squall Warning 45, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this snow squall warning at Dec 5, 2024, 9:15 AM EST for 6 counties in New Jersey; 5 counties in Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 5, 2024, 9:15 AM EST (14:15 UTC)
- Expired
- Dec 5, 2024, 10:00 AM EST
- In force
- 45 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Morris County, NJ, Somerset County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Chester County, PA, Lehigh County, PA, Montgomery County, PA
The radar
The Philadelphia radar (KDIX), 79 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WWUS51 KPHI 051415
SQWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Mount Holly NJ
915 AM EST Thu Dec 5 2024
NJC019-021-023-027-035-041-PAC011-017-029-077-091-051500-
/O.NEW.KPHI.SQ.W.0045.241205T1415Z-241205T1500Z/
Hunterdon NJ-Morris NJ-Warren NJ-Mercer NJ-Somerset NJ-Middlesex NJ-
Berks PA-Lehigh PA-Montgomery PA-Bucks PA-Chester PA-
915 AM EST Thu Dec 5 2024
The National Weather Service in Mount Holly NJ has issued a
* Snow Squall Warning for...
Hunterdon County in northwestern New Jersey...
Morris County in northern New Jersey...
South central Warren County in northwestern New Jersey...
Northwestern Mercer County in central New Jersey...
Somerset County in northern New Jersey...
Northern Middlesex County in northern New Jersey...
Southeastern Berks County in eastern Pennsylvania...
Southeastern Lehigh County in eastern Pennsylvania...
Montgomery County in southeastern Pennsylvania...
Bucks County in southeastern Pennsylvania...
North central Chester County in southeastern Pennsylvania...
* Until 1000 AM EST.
* At 913 AM EST, a dangerous snow squall was located along a line
extending from near Mendham to near Bridgewater to near Dublin to
near Birdsboro, moving east at 35 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
rapidly falling visibility. Wind gusts greater than 35
mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes, especially during rapid visibility
changes.
This includes the following highways...
New Jersey Turnpike between exits 11 and 12.
Northeast Extension between mile markers 22 and 47.
Interstate 78 in New Jersey between mile markers 7 and 41.
Interstate 80 in New Jersey between mile markers 26 and 31, and
between mile markers 39 and 48.
Interstate 295 in New Jersey near mile marker 74.
Interstate 287 in New Jersey between mile markers 0 and 45.
Interstate 176 in Pennsylvania between mile markers 4 and 11.
Garden State Parkway between mile markers 130 and 133.
Locations impacted include...
Reading, New Brunswick, Morristown, Somerville, Somerset, Edison,
Bridgewater, North Brunswick, Ewing, Carteret, Pottstown, Dover,
Phoenixville, Lansdale, Madison, West Norriton, Middlesex, East
Norriton, Princeton, and Florham Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4059 7421 4035 7464 4013 7522 4020 7597
4026 7606 4041 7576 4049 7541 4077 7488
4090 7472 4091 7427 4090 7434 4083 7433
4076 7438 4075 7436 4067 7446 4066 7445
4065 7441 4060 7446
TIME...MOT...LOC 1413Z 268DEG 32KT 4080 7460 4062 7471 4037 7524 4024
7584
SNOW SQUALL...OBSERVED
$$
Gorse1 follow-up statement
148
WWUS51 KPHI 051442
SQWPHI
Snow Squall Warning
National Weather Service Mount Holly NJ
942 AM EST Thu Dec 5 2024
NJC041-PAC077-051451-
/O.CAN.KPHI.SQ.W.0045.000000T0000Z-241205T1500Z/
Warren NJ-Lehigh PA-
942 AM EST Thu Dec 5 2024
...THE SNOW SQUALL WARNING FOR SOUTH CENTRAL WARREN AND SOUTHEASTERN
LEHIGH COUNTIES IS CANCELLED...
The snow squall that prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4059 7421 4035 7464 4013 7522 4020 7597
4039 7551 4054 7497 4089 7452 4091 7427
4089 7434 4083 7433 4076 7438 4075 7436
4067 7446 4066 7445 4065 7441 4060 7446
TIME...MOT...LOC 1441Z 277DEG 25KT 4074 7440 4056 7451 4031 7504 4019
7580
$$
NJC019-021-023-027-035-PAC011-017-029-091-051500-
/O.CON.KPHI.SQ.W.0045.000000T0000Z-241205T1500Z/
Hunterdon NJ-Morris NJ-Mercer NJ-Somerset NJ-Middlesex NJ-Berks PA-
Montgomery PA-Bucks PA-Chester PA-
942 AM EST Thu Dec 5 2024
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1000 AM EST FOR
SOUTHEASTERN HUNTERDON...SOUTHEASTERN MORRIS...NORTHWESTERN MERCER...
SOMERSET...NORTHERN MIDDLESEX...SOUTHEASTERN BERKS...MONTGOMERY...
CENTRAL BUCKS AND NORTH CENTRAL CHESTER COUNTIES...
At 941 AM EST, a dangerous snow squall was located along a line
extending from Chatham to Middlesex to near Doylestown to near
Elverson, moving east at 30 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
rapidly falling visibility. Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
New Jersey Turnpike between exits 11 and 12.
Northeast Extension between mile markers 22 and 42.
Interstate 78 in New Jersey between mile markers 21 and 41.
Interstate 80 in New Jersey between mile markers 40 and 48.
Interstate 295 in New Jersey near mile marker 74.
Interstate 287 in New Jersey between mile markers 0 and 44.
Interstate 176 in Pennsylvania between mile markers 4 and 5.
Garden State Parkway between mile markers 130 and 133.
Locations impacted include...
New Brunswick, Morristown, Somerville, Somerset, Edison, Bridgewater,
North Brunswick, Ewing, Carteret, Pottstown, Phoenixville, Lansdale,
Madison, West Norriton, Middlesex, East Norriton, Princeton, Florham
Park, East Hanover, and Bound Brook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall.
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4059 7421 4035 7464 4013 7522 4020 7597
4039 7551 4054 7497 4089 7452 4091 7427
4089 7434 4083 7433 4076 7438 4075 7436
4067 7446 4066 7445 4065 7441 4060 7446
TIME...MOT...LOC 1441Z 277DEG 25KT 4074 7440 4056 7451 4031 7504 4019
7580
SNOW SQUALL...OBSERVED
$$
GorseWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this snow squall warning went out at Dec 5, 5:26 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Dec 5, 5:26 AM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
526 AM EST Thu Dec 5 2024
.SYNOPSIS...
Deepening low pressure will track to our north through today as
a strong cold front sweeps across our area this morning. Cold
and dry high pressure will then build to our west on Friday and
remain situated to our south through the weekend. Several low
pressure systems then look to take aim at the area through the
middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
520 AM...As of early this morning, deepening low pressure was
moving through eastern Ontario with a strong trailing cold front
extending southward through central PA. Meanwhile in the upper
levels, a potent shortwave was also moving through central into
eastern PA at this time. On radar, two lines of showers can be
seen...one ahead of the front moving into our eastern eastern PA
and NW NJ zones and the second farther west along the front
over central PA. As we head towards sunrise and beyond, the cold
front and associated lines of showers will continue moving
eastward and sweep across the area through the first half of the
morning. In terms of precip type, it should be mainly snow
showers in the Lehigh Valley into the southern Poconos and NW NJ
with rain/snow showers mixed closer to the I-95 corridor and
mainly rain towards the coast. Temperatures mainly above
freezing should hopefully limit impacts of any snow / icy roads
but there could still be some slick spots along with reduced
briefly reduced visibility. In the wake of the cold front is
when we expect the winds to really pick up. A Wind Advisory
remaining in effect area wide from 6AM to 10PM. Generally expect
west winds 25 to 35 gusting 45 up to 55 mph with the strongest
winds occuring during the late morning through the afternoon
timeframe. Some tree damage along with scattered power outages
will be possible. Expect rain/snow showers to wind down behind
the front except over the southern Poconos where there will be a
continuing chance of flurries/snow showers through the day. In
terms of any snow accumulation, a dusting up to a half inch or
so will be possible for most areas N/W of the urban corridor
with upwards of 1 to 3 inches possible over the southern
Poconos. Near and south/east of the I-95 corridor, any snow
accumulation should be limited to a patchy light coating on
grassy surfaces, if any at all. Following early morning highs
generally ranging from the mid 30s to low 40s, temperatures will
actually start to fall through the late morning and afternoon
due to the strong cold advection in the wake of the cold front.
By sunset, generally expect temperatures in the low to mid 30s
with it feeling a good 10 degrees colder than this due to the
wind chill.
For tonight, deep low pressure will be moving away from the
area as it moves north and east through Atlantic Canada while
high pressure builds south and east into the Ohio Valley. The
loss of daytime heating will help some to reduce the wind/wind
gusts however the pressure gradient will remain fairly strong so
this will keep winds brisk right through much of the night. By
the overnight, WNW winds should generally be around 15 mph with
still some gusts of 20 to 30 mph. This will help keep
temperatures warmer than they otherwise would have been despite
the very cold airmass continuing to advect in (850 mph
temperatures below -10C!). By Friday morning, generally expect
lows in the mid to upper 20s except upper teens to low 20s over
the southern Poconos and NW NJ.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Skies will be mostly clear and conditions will be dry for the
majority of the area, except for the Poconos which may have some
lingering cloud cover and a chance for snow showers. Any
additional accumulation will be insignificant, however.
For Friday and Saturday, high pressure over the Mississippi
River Valley will slowly begin to translate east toward the
Southeast US. We'll likely have one more breezy day though on
Friday as the pressure gradient will remain elevated across the
Mid-Atlantic. Wind gusts are expected to be in the 30-40 mph
range as model soundings suggest that we'll mix up to around
850mb yet again. Fortunately by Friday night, the pressure
gradient will weaken, so winds will be more tame into Saturday.
Otherwise, Friday into Saturday will feature mostly clear skies
except for a few passing clouds on Friday night. It is possible
some lake enhanced convective snow showers to stream into the
Poconos on Friday night as some shortwave energy passes by, but
the RH in the DGZ air may be too dry for much in the way of ice
crystal development, so I've stayed with the previous forecast
and left any such showers out of the forecast at this time.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure off to our south will then control our weather
through Sunday night as the weather pattern begins to moderate.
Fair weather conditions are anticipated as warm air advection
brings temperatures back to seasonable levels.
The next system that will bring active weather to the region
should be in the early to middle portions of next week as
forecast guidance suggests that a digging upper level trough
will bring precip to the region. The upper level through should
start with another surface system that is poised to cut up
through the Great Lakes region on Monday with a trailing cold
front approaching from the west. This will likely bring periods
of light to moderate rain to the region beginning late on
Monday.
Beyond Monday, model guidance remains fairly diverse in the
potential solution. The majority of ensemble guidance suggest
that the front will weaken as it approaches and eventually
stall. Depending on where the front stalls out, will determine
what happens for the middle portion of the week if the front
stalls to the west we'll see more prolonged periods of rain
however if the front ends up clearing the region and stalls
offshore it will result in wetter conditions toward the coast,
and drier conditions north and west. Either way the consensus of
guidance and ensembles is that warmer temperatures are on the
way back with the 850/925/sfc 0C lines well to our north, so the
precip type will be rain.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Sub-VFR conditions (potentially IFR visbys) possible
for brief periods early this morning due to rain/snow showers
moving through along and ahead of a cold front. Very windy with
west winds 20-25 kts gusting to 35-45 kts. Moderate confidence.
Tonight...VFR with winds diminishing some with time. By the
overnight, WNW winds look to be around 10 to 15 with still some
gusts of 20 to 30 knots possible. Overall high confidence.
Outlook...
Friday...VFR. Strong wind gusts up to 35 kt possible.
Friday night through Sunday night...VFR. No significant weather
expected.
Monday...Sub-VFR conditions likely with periods of rain.
&&
.MARINE...
Gale Warnings in effect through tonight. Strong southwest winds
ahead of a cold front will shift to westerly by later this
morning with the passage of the cold front. Expect west winds
gusting up to 45 knots for the remainder of the day. An
occasional gust near 50 kts cannot be ruled out. Seas 8-12 feet
this morning, becoming 6-10 feet late this afternoon.
The winds should slowly trend down overnight tonight and be
mainly below Gale force by Friday morning. The Gale Warning runs
until 6 AM Friday.
A Low Water Advisory is in effect for low tide later in the day
today for Delaware Bay and adjacent Atlantic coastal waters, and
for the Atlantic Coastal Waters of Monmouth County. The strong
offshore winds will result in abnormally low water during the
Thursday late afternoon to evening low tide, which could make
navigation difficult in shallow waters. Water will be lower on
the tidal Delaware River with current forecasts getting close to
1ft below MLLW. A Special Weather Statement may be issued to
highlight the threat of low water there if confidence increases
enough to warrant one. Will wait until this morning's high tide
to make a final decision on the Delaware River.
Outlook...
Friday through Friday night...SCA conditions likely during the
day, possibly lingering into Friday night. Seas of 3-5 feet.
Saturday through Monday...No marine headlines expected, however
SCA conditions may return late on Monday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 10 PM EST this evening for PAZ054-055-
060>062-070-071-101>106.
NJ...Wind Advisory until 10 PM EST this evening for NJZ001-007>010-
012>027.
DE...Wind Advisory until 10 PM EST this evening for DEZ001>004.
MD...Wind Advisory until 10 PM EST this evening for MDZ012-015-019-
020.
MARINE...None.
&&
SYNOPSIS...DeSilva/Fitzsimmons
NEAR TERM...Fitzsimmons
SHORT TERM...Deal/DeSilva
LONG TERM...Deal/DeSilva
AVIATION...Deal/Fitzsimmons
MARINE...Deal/FitzsimmonsIn the hours before
Local storm report, Dec 5, 7:43 AM EST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
743 AM EST Thu Dec 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM Snow 1 NNW Pocono Summit 41.12N 75.40W
12/05/2024 M1.0 Inch Monroe PA Trained Spotter
1.0 inch of snow measured at Pocono Summit.
Liquid water equivalent 0.05 inches.
&&
MJLLocal storm report, Dec 5, 7:52 AM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
752 AM EST Thu Dec 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM Snow 2 NNE Brookside 40.82N 74.56W
12/05/2024 M2.0 Inch Morris NJ Trained Spotter
Snow total of 2 inches at 1000ft elevation.
&&
MJLLocal storm report, Dec 5, 8:00 AM EST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
800 AM EST Thu Dec 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow Trenton Mercer Airport 40.28N 74.81W
12/05/2024 M0.1 Inch Mercer NJ ASOS
Light accumulation occurred between midnight
and 1AM. All snow melted since then with no
new accumulation.
&&
MJLLocal storm report, Dec 5, 8:26 AM EST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
826 AM EST Thu Dec 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM Snow Sparta 41.04N 74.63W
12/05/2024 M0.5 Inch Sussex NJ Trained Spotter
&&
GorseSpecial weather statement, Dec 5, 8:58 AM EST, 17 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 858 AM EST Thu Dec 5 2024 NJZ001-007>010-PAZ054-055-060>062-103-105-051600- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks- Lehigh-Northampton-Western Montgomery-Upper Bucks- Including the cities of Newton, Washington, Morristown, Flemington, Somerville, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont, and Perkasie 858 AM EST Thu Dec 5 2024 ...Bursts of Snow Impacting the Morning Commute... Scattered snow showers and snow squalls will be impacting the morning commute. Bursts of heavy snow and gusty winds leading to blowing snow and rapidly falling visibility will make travel difficult and potentially dangerous at times. If you encounter a snow shower or a snow squall, slow down and turn on your headlights. During snow squalls, the visibility may suddenly drop to near zero in whiteout conditions. In some cases, precipitation may begin as rain, but change over to snow. Be alert for sudden change in visibilities and conditions. Leave extra time for travel this morning. MJL
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 8:39 AM EST | Snow Squall Warning | PHI | Hunterdon, Mercer, Middlesex, Morris, Somerset, Sussex and 1 more | 36 min |
| Dec 5, 9:23 AM EST | Snow Squall Warning | PHI | Sussex, Warren | 52 min |
| Dec 5, 9:56 AM EST | Snow Squall Warning | PHI | Hunterdon, Mercer, Middlesex, Morris, Somerset | 20 min |
| Dec 5, 8:45 AM EST | Snow Squall Warning | PHI | Carbon, Monroe | 45 min |
Nearby
Snow Squall Warnings in New Jersey, 2024Snow Squall Warnings in Pennsylvania, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.